RSS Feed Print
Psychogenic Nonepileptic Seizure
pa123
Posted: Sunday, August 25, 2019 10:33 AM
Joined: 8/11/2019
Posts: 31


It appears my father might be having psychogenic nonepileptic seizures.    

It seems he gets an anxiety attack, he shuts his eyes, he starts complaining that his legs hurt, starts moaning or screaming really loud, and then passes out.   Sometimes he might wet himself when he is in this state.   When he comes out of his seizure, he does not remember anything.

Does anyone have any experience with this?   I am planning to take him to a psychiatrist regarding this issue. 


i2i
Posted: Sunday, August 25, 2019 11:35 AM
Joined: 8/12/2017
Posts: 181


Loss of bladder control during a seizure is unusual in PNES.  You don't mention whether your father is a PWD who is already having incontinence issues?  The other things could be manifestations of an aura, especially if the same things happen in the same order.  I would want a neurologist involved before assuming these are psychogenic.  Good luck.
pa123
Posted: Sunday, August 25, 2019 11:49 AM
Joined: 8/11/2019
Posts: 31


My father does have dementia.   But its seems like he is getting anxiety attacks and having a seizure.

This is what I read online based on psychogenic seizures.

http://www.heartrhythmalliance.org/stars/uk/psychogenic-blackouts

Attacks might involve:

  • Passing out and falling to the floor
  • Jerking movements of your arms or legs
  • Losing control of your bladder or bowel
  • Going blank or absent
  • Feeling out of touch with your surroundings
  • Inability to remember the attack

My father passes out, loses control of bladder, doesn't remember the attack, and during the episode my father's eyes are closed.    

Based on my research, it seems these episodes are being caused by anxiety and depression.  Anyways, I plan to see a psychiatrist to determine the proper diagnosis.    

I told my neurologist and all he wants to do is prescribe an strong antipsychotic like seroquel.  This neurologist is the one who prescribed Namenda and caused my father to have aggressive issues until we took him off.   Wouldn't you tell the family members the potential side effects before prescribing anything or be on the lookout for anything.   My neurologist doesn't even try to understand the symptoms.    I think my neurologist sucks.  I bet he cheated his way through med-school.   I am looking for another one.  


Marta
Posted: Sunday, August 25, 2019 1:09 PM
Joined: 6/3/2013
Posts: 700


Yes. It is the responsibility of the prescriber to tell you about common side effects. For the less common ones, and for the paradoxical reactions, it is up to the caregiver to read the pamphlets that accompany all medications from the pharmacy.
jfkoc
Posted: Sunday, August 25, 2019 1:22 PM
Joined: 12/4/2011
Posts: 17193


I found out the hard way, and with the help of our  pharmacist, that the responsibility with the drugs was ultimately my responsibility.

The source I turned to was drugs.com. I never had a script filled until I was fully aware of possible side effects and interactions with drugs, including over the counter ones.

I am sorry you are facing such a frightening situation. Please keep us in the loop as to how you and your father are doing with this.


pa123
Posted: Sunday, August 25, 2019 4:37 PM
Joined: 8/11/2019
Posts: 31


I think I might know what might be causing his anxiety attacks.  He started levothyroxine about a month ago.   One of the major side effects of the drug is anxiety.   I can't believe that its a coincidence that he started the drug about a month ago and he started having anxiety attacks.  They have to be related.   He never suffered from anxiety attacks before we started levothyroxine.   The doctor prescribed it thinking his thyroid could use a boost.  But it has caused weight loss and anxiety over the past month.
SunnyBeBe
Posted: Sunday, August 25, 2019 6:21 PM
Joined: 10/9/2014
Posts: 678


Pa123,

It's good that your dad is being seen by a doctor to figure out what is causing his problem.  I wanted to let you know that my father, who does NOT have dementia, had very similar symptoms a few years ago.  He would suddenly experience an overwhelming feeling and collapse almost like a seizure with leg paralysis, loss of vision, jaw jutting, and jerking.  He had complete examinations by primary, cardiologists, neurologists, etc.  After all physical causes were ruled out, he saw a psychiatrist and was diagnosed with Conversion Disorder.  You can look it up and read about it.  He was placed on a daily med for anxiety and depression and did very well for years. He was seizure free for a couple of years.  Only recently, has he had relapses and we are returning to the doctor for re-evaluation.  His meds may need to be modified. He also takes Xanax on as need basis, if he does have an episode. But, it's a very low dose and he only keeps a few pills during the month.   That seems to help a lot, but, it's not fun to have this episodes, so, I hope he can get some cognitive therapy.  He has now become very scared of having an episode, so, it's curtailing his daily life. 

What's so ironic is that he is also on levothyroxine.  I wasn't aware that it causes anxiety.  I will bring it up when we see the doctor next week.  

They can't be sure what causes Conversion Disorder, but, it's thought that a past traumatic incident, may have caused it in the beginning. 


Marta
Posted: Sunday, August 25, 2019 6:39 PM
Joined: 6/3/2013
Posts: 700


Levothyroxine onle causes anxiety if the prescribed dose is too high to replace the thyroid hormone deficit which the patient is experiencing. The TSH test will tell.
Griffith1031
Posted: Monday, August 26, 2019 4:24 PM
Joined: 8/7/2017
Posts: 19


Hi pa123,

My mother also has nonepileptic seizures. She does not lose consciousness or convulse but her symptoms present like a panic attack: constriction in her chest, severe anxiety and hot flashes. It is my belief that the anxiety is a symptom of the seizure and not the cause. She has been placed on anti-seizure medication and this has helped these symptoms and also some of her dementia-symptoms as well. She was becoming increasingly incontinent and the seizure medications help slow this down. Also, seizures can contribute to atrophy in the brain so it is important to have this addressed as soon as possible. My mother has had to do multiple EEGs in order to ensure they are being managed correctly. On another note, she has been on levothyroxine for years and years and she has only recently started to have these anxiety symptoms. I believe this drug only caused this side-effect if the levels are too high.


Golly
Posted: Monday, August 26, 2019 9:06 PM
Joined: 8/25/2019
Posts: 8


I had PNES  that looked so much like grand mal epilepsy seizures an entire ER nursing station checked on me over 8 hours despite my telling them I'm conscious. It was the onset of PTSD for me. Fortunately good counsel helped me out of that within a week. New neural pathways developed over time. But I remember them clearly, and saw how inexplicably they were beyond my control.

Incontinence and a non-communicative state is a sign of epileptic seizure, because it's electrical and the person won't respond to you during it. The loss of memory around the event is another strong sign it is epilepsy.

Folks can develop it at any time of life, and there are meds to regulate it.

Best wishes to you!


Golly
Posted: Monday, August 26, 2019 9:20 PM
Joined: 8/25/2019
Posts: 8


Oh! If you've already gone the medical route and epilepsy is ruled out, then may I suggest a psychologist specializing in CBT or DBT? They are familiar with these issues and have many resources, work arounds, etc. 

If a particular memory or thought triggers these episodes, there is a tool called EMDR. It sounds like a prank, because you think on that hard memory while watching a light go back and forth across your line of vision. I did it myself (as did the lady who discovered it). And it decreased the intensity of my emotional response within seconds. It is presumed to have something akin to REM sleep processing effect on the mind. This works powerfully for PTSD, depression, anxiety, grief, etc. But I suspect it may work well with AL too depending on the ability to focus attention and thought.

Another possibility is a different epilepsy med may help. Though I understand your reticence towards trying another after a bad experience. There are about 5 typical ones, and epilepsy patients often have to try a different one or two before finding the right fit.

Best wishes to you and yours!


Golly
Posted: Monday, August 26, 2019 9:22 PM
Joined: 8/25/2019
Posts: 8


GREAT SLEUTH WORK!

Outstanding!